Dense Fog, X W San Diego
- When
- September 4, 4:15 AM PST to 7:00 AM PST
- Where
- X W San Diego forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Dense fog developed from Mission Valley to La Jolla.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Dense fog developed from Mission Valley to La Jolla.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 4, 2:25 AM PST, 1 hour 50 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 AM PDT WED SEP 4 2002
.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE SOUTHWARD ALONG THE
WEST COAST THROUGH THE WEEKEND. THIS TROUGH WILL DRAW INCREASING
MOISTURE INTO SOUTHWEST CALIFORNIA FROM WEAKENING HURRICANE HERNAN.
SURF WILL BUILD STEADILY INTO THURSDAY AND COMBINED WITH HIGH
ASTRONOMICAL TIDES COULD CAUSE LOCAL TIDAL OVERFLOW FOR LOW LYING
COASTAL AREAS.
.DISCUSSION...SOME ELONGATION IN THE WATER VAPOR IMAGERY OVER HERNAN
HAS BEEN NOTED THE PAST FEW HOURS...INDICATING THAT THE UPR TROUGH
OFF THE PAC NW CST IS FINALLY BEGINNING TO INFLUENCE HERNAN. HERNAN
SHOULD BEGIN TO MAKE THE LONG ADVERTISED TURN TO THE NW TODAY.
UNLIKE LAST NIGHTS RUN...THE LATEST RUN OF THE GFS HAS THE LOW LVL
CRCLN OF HERNAN RESUMING A WNW MOTION WELL TO THE SW OF SRN CA DURG
THE WEEKEND AS THE UPR TROUGH MOVES INLAND ALG THE CA CST.
AS THE UPR TROUGH CONTINUES TO MOVE SOUTHWARD ALG THE W CST...INCRG
MSTR WL BEGIN TO BE TRANSPORTED NORTHEASTWARD INTO CA IN THE SWLY
FLOW AHEAD OF THE TROUGH. SOME MSTR FM HERNAN SHOULD BEGIN TO ARRIVE
TONIGHT AND THU...WITH A GREATER INFLUX FOR THU NIGHT AND
FRIDAY...CONTINUING THRU MUCH OF THE WEEKEND. WATER VAPOR IMAGERY
ALSO SHOWS THE REMAINS OF GENEVIEVE APPROACHING THE CNTRL CA
CST...MOVG NORTHEASTWARD IN RESPONSE TO THE UPR TROUGH OFF THE PAC
NW CST. SOME OF THIS MSTR MAY GRAZE NW PORTIONS OF THE FORECAST AREA
LATE TODAY THROUGH TONIGHT. DUE TO THE SLOWER ARRIVAL OF MSTR FM
HERNAN...HAVE DELAYED ANY RAIN FOR THE SOUTHEAST HALF OF THE
FORECAST AREA UNTIL THU NIGHT XCP FOR DIURNAL CONVECTION IN THE SRN
MTNS. GIVEN THE LACK OF DEFINITION IN DYNAMICS AND MSTR INFLUX...
HARD TO PINPOINT WHEN THE MOST RAINFALL MIGHT OCCUR. HOWEVER...BY
FRI INTO SAT...CONDITIONS SHOULD BECOME INCRGLY FAVORABLE FOR AT
LEAST SOME RAINFALL...CONTINUING INTO SUNDAY.
SURF...CSTL BUOYS SHOW SWELL FM HERNAN IS BEGINNING TO ARRIVE AND
HAS INCRD TO AROUND 5 FT. SWELL GUIDANCE SHOWS THE SWELL PEAKING THU
AFTERNOON...THEN SLOWLY SUBSIDING FRI INTO SAT. THE COMBINATION OF
BUILDING SURF AND HIGH ASTRONOMICAL TIDES AROUND 7 FT COULD BRING
MINOR TIDAL OVERFLOW TO LOW LYING CSTL AREAS THE NEXT FEW DAYS.
PLEASE SEE LAXMWSSGX AND LAXMWSLOX FOR DETAILS.
.SAN...MARINE WEATHER STATEMENT...SEE LAXMWSSGX
HAZARDOUS WEATHER OUTLOOK...SEE LAXSPSSGX
MARTINCAZ042-043-048-050-055>058-060>062-042200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 345 AM PDT WED SEP 5 2002 ...WEAKENING HURRICANE HERNAN WILL BRING INCREASING MOISTURE TO SOUTHWEST CALIFORNIA THROUGH THE WEEKEND... HURRICANE HERNAN IS ABOUT 900 MILES SOUTHWEST OF SAN DIEGO AND IS FORECAST TO WEAKEN AND TURN TOWARD THE NORTHWEST TODAY. MOISTURE FROM THE HURRICANE IS EXPECTED TO GRADUALLY SPREAD INTO SOUTHWEST CALIFORNIA THROUGH FRIDAY...THEN CONTINUE THROUGH MUCH OF THE WEEKEND. THIS INFLUX OF MOISTURE WILL BRING GRADUALLY INCREASING CHANCES FOR SHOWERS OR THUNDERSTORMS INTO FRIDAY...CONTINUING THROUGH MUCH OF THE WEEKEND. THIS COULD BE THE FIRST SIGNIFICANT WIDESPREAD RAINFALL SINCE APRIL 25...OVER 130 DAYS AGO. IF CONDITIONS BECOME FAVORABLE...LOCALLY HEAVY RAINFALL COULD OCCUR. STAY TUNED FOR FURTHER UPDATES AS THIS WEATHER PATTERN DEVELOPS. LISTEN TO NOAA WEATHER RADIO OR VISIT THE NWS SAN DIEGO WEB SITE FOR THE LATEST INFORMATION. MARTIN
CAZ042-043-048-050-055>058-060>062-042200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SAN DIEGO CA 345 AM PDT WED SEP 4 2002 CORRECTION TO DATE ...WEAKENING HURRICANE HERNAN WILL BRING INCREASING MOISTURE TO SOUTHWEST CALIFORNIA THROUGH THE WEEKEND... HURRICANE HERNAN IS ABOUT 900 MILES SOUTHWEST OF SAN DIEGO AND IS FORECAST TO WEAKEN AND TURN TOWARD THE NORTHWEST TODAY. MOISTURE FROM THE HURRICANE IS EXPECTED TO GRADUALLY SPREAD INTO SOUTHWEST CALIFORNIA THROUGH FRIDAY...THEN CONTINUE THROUGH MUCH OF THE WEEKEND. THIS INFLUX OF MOISTURE WILL BRING GRADUALLY INCREASING CHANCES FOR SHOWERS OR THUNDERSTORMS INTO FRIDAY...CONTINUING THROUGH MUCH OF THE WEEKEND. THIS COULD BE THE FIRST SIGNIFICANT WIDESPREAD RAINFALL SINCE APRIL 25...OVER 130 DAYS AGO. IF CONDITIONS BECOME FAVORABLE...LOCALLY HEAVY RAINFALL COULD OCCUR. STAY TUNED FOR FURTHER UPDATES AS THIS WEATHER PATTERN DEVELOPS. LISTEN TO NOAA WEATHER RADIO OR VISIT THE NWS SAN DIEGO WEB SITE FOR THE LATEST INFORMATION. MARTIN
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316329.